Mychophenalate 509 mg Drug side effects

Hello Everyone. Just some advice needed really. I have TAK and I have just been started on Mycophenolate mofetil 500mg tablet per day with a view to increasing every week until I hit the necessary dosage. I am having awful side effects nausea, bad stomach, severe headache, generalised aches and pains and diahorrea. Do these side effects last very long? They making me feel really awful. Thank you you help would be appreciated.

11 Replies

oldestnewest
  • I had side effects and was switched to the mycophenolate sodium which is supposed to be less harsh on the stomach but I don't know how long you should wait until the side effects subside. Perhaps you could ask about the alternative.

  • first, i'm taking myco for systemic lupus, and haven't specifically been diagnosed with vasculitis yet, although i have had vascular rashes and several other symptoms which mean i'm being watched for vasculitis.

    in jan 2014 when i started on daily 500mg mycophenolate mofetil (cellcept), i was generally ok except for a mild version of the symptoms you're describing - because i usually have these symptoms in a mild form when starting up many of the oral prescription meds i'm on, i was sort of ok with this. and the benefits of taking even such a low dose of myco became clear almost immediately, so i was even more predisposed to persevere

    but 3 months later when i increased to 1000mg, although my milder version of most of the symptoms your describing had settled down, my chronic upper gi condition symptoms became even worse. this aggravation lasted another 3 months, and resulted in referral to my gastroenterologist for investigation (colonoscopy & gastroscopy - over 10 years before this, i'd first had these procedures and gone onto a monitoring programme due to chronic flaring gastritis & oesophagitis). nothing sinister was found, and shortly after the procedures the upper gi condition symptoms settled down via my usual lifestyle management. i continue on 1000mg myco as my therapeutic dose, which is damping down my neuro cerebral symptoms very effectively, plus no sign of vascular rashes

    for what it's worth, i think it's v important to make sure your drs & specialist nurse know about these symptoms you're experiencing immediately. i kept v close to my drs & specialist lupus throughout the first year taking myco, and continue to do so. i am now on monthly bloods monitoring my reaction to myco closely, even at such a relatively low therapeutic dose

    take care

  • Thank you both. I will speak to my GP tomorrow.

  • I had been on mycophenolate about 3 to 4 weeks when I became very depressed. My doctor said this is quite common for this drug. Felt better within 3days of coming off it.

  • Hi There

    I have taken mycophenolate for nearly 4 years and take 2g a day, at the start I felt very nauseous and had an upset stomach but it took time to get used to (a few weeks with each dose increase I think) and since then I have had no side effects. I remember at the start I took it on an empty stomach as I was advised to but my specialist said if it makes you feel sick take it after food which helped. Apart from that it has been a very effective drug for me so I hope your side effects calm down.

    Take Care Jenny

  • I agree with Jenny - from the beginning of my time on myco, I've always taken each tab with a decent meal

  • when I was put on mycophenelate,it seemd like a miracle at first,then after a few months the side effects kicked in.confusion and some wegeners symptoms.unable to contact my rheumatologist. I took it upon myself to gradually reduce,then stop. I gradually started to feel better,even though I am only on prednisolone unfortunately last spring I developed a bowel abcess,until that is completely sorted my rheumatologist wont consider any more treatment.....georgia

  • Dear Coffebixuk-hey what a great name!

    Sorry to hear that you are having 'side effects', from MMF, I have been on this for eighteen months- at 1.5 mg daily-following a kidney transplant. I was on azathioprine, prior to this, and was, and am, on prednisolone, 6mg, along with amlodipine and omeprazole. I am also on tacrolimus, at 10 mg a day- yes I DO 'rattle', when I do up my shoes! The only 'side effects' I sometimes get is constipation-very common in immunosuppressed people-but not often that badly. I don't know if the fact that I was on immuno-suppression for about seventeen years, prior to my transplant, has bizarrely helped (maybe by acclimatising my system), in this respect.

    In any event I would recommend, most definitely, that you speak to your doctors/consultants to see if alternative drug(s) can be found , for you.

    I send you all our best wishes, hope that you feel better soon.

    AndrewT

  • Taking it with food helped with the GI issues. I've reduced from 3000 mg to 2000 and feel ok nut I would like to reduce more because i look moon faced. Anyone else notice moon face on cellcept? I am not taking any prednisone.

  • Hi

    I take 2g MMF dai;y along with ped and plaquenil. I do have GI upset and take Lanzprole which helps but does not completely stop the problems, no moonface luckily.

  • Sorry to hear your having such side effects. I have been in remission for a few years now with mycophenolate without any real side effects. However I know of someone who couldn't tolerate it. Maybe you will have to try something else. Good luck, hope you find something that suits you soon.

You may also like...